Thunderstorm Wind, Scurry
- When
- February 26, 7:31 PM CST
- Where
- Scurry County, 2.33 mi E of Snyder
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.720, -100.860
Mesonet Station Snyder 3E.
A line of thunderstorms formed across the eastern Permian Basin as a strong Pacific cold front intersected the dryline producing strong to severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A line of thunderstorms formed across the eastern Permian Basin as a strong Pacific cold front intersected the dryline producing strong to severe winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 26, 5:14 PM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
514 PM CST Sun Feb 26 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 120 PM CST Sun Feb 26 2023
* Significant Windstorm Expected This Afternoon and Evening
An active afternoon and evening is ahead for Southeast New Mexico
and West Texas, as a potent trough and its attendant jet move over
the region. The aforementioned trough is currently located near the
AZ/NM state line, and per latest satellite imagery and RAP analysis
is beginning to develop a subtle negative tilt. Clouds from this
morning continue to clear from west to east, with a stout low-level
jet resulting in gusty southerly to southeasterly winds across the
Trans Pecos and Permian Basin, with southwesterly winds
overspreading western areas in association with a pre-frontal
trough. The gusty winds we see right now are likely the lightest
winds we'll see until after midnight tonight, as the trough
translates east-northeastward, dragging an anomalously strong
Pacific front (for this time of year) through the region. This front
will produce a sharp westerly wind shift, with widespread wind gusts
expected to reach 50-70mph across the lower elevations, and up to 95-
105mph across the Davis, Guadalupe, and Delaware Mountains. Current
satellite imagery also indicates a swath of blowing dust advecting
northeastward out of northern Chihuahua, MX, and this dust will
overspread the region this afternoon and evening, with widespread
blowing dust expected and localized significant visibility
reductions possible, especially along the Pacific front as it moves
through the area.
In addition to the winds and dust, thunderstorms will also be
possible late this afternoon and early evening, mainly across the
eastern Permian Basin. Storms that develop would likely be high-
based to start with, with significant downward momentum yielding an
enhanced wind threat, though brief rainfall and large hail would be
possible. Storm motion would likely be upwards of 60kt to the east-
northeast, with greater potential for strong to severe thunderstorms
expected over the Rolling Plains northeastward into western and
central Oklahoma. One other variable this afternoon into this
evening is also widespread elevated fire weather conditions across
Southeast New Mexico and West Texas, with concern for fire starts
due to potential downed power poles/arcing power lines, as well as
lightning strikes over eastern areas. Any fires that begin could
spread quickly in the dry and windy conditions, and more on the fire
threat can be found in the Fire Weather Discussion below.
As the Pacific front moves east of the region tonight, cooler and
drier air will filter into the region, with winds gradually
diminishing as the gradient slackens and with a loss of mixing.
Continued westerly flow will will maintain mild overnight
temperatures with lows in the 30s and 40s. While winds will diminish
overnight, high winds will persist across the mountains, where the
High Wind Warning remains in effect through Monday evening. In a
post-frontal regime, highs Monday will top out cooler than today,
but still above normal for late February, in the middle 60s and
lower 70s for most. Monday evening, relief (albeit, brief) from the
high winds will arrive in the Guadalupe and Delaware Mountains as
winds diminish with the departure of the midlevel jet. Lows will
once again drop into the middle 30s and 40s for most, with the light
winds making for a pleasant night.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 120 PM CST Sun Feb 26 2023
* Another high wind event forecast for west Texas and
southeastern New Mexico Thursday...
We will see a short period of short wave ridging before yet
another potent upper level system reloads over the desert
southwest and approaches west Texas and southeastern New Mexico
Wednesday and Thursday. Prototype cluster analyses of 500 hPa
ensemble height anomalies suggests to me to have two modes...one
mode where the system is slower in translating eastward over the
desert southwest and maintains closure whereas the second mode is
more progressive and opens the low into a wave over the southern
Rockies. Since the trend has been for systems to beat themselves
against a persistent southeastern US ridge and that the massively
negative NAO doesn't seem to go anywhere anytime soon per ECMWF
and GEFS ensembles, we'll stick with the more open solution,
keeping the bulk of precipitation (such as it will be) north of
the Permian Basin Wednesday night into early Thursday. Thursday
appears to be another windbag event, with the ECMWF Extreme
Forecast Index and SoT looking pretty gnarly. While not as
significant as the ongoing windbag event, wind gusts near
hurricane strength are likely over the Delaware/Guadalupe ranges
with high wind warning criteria met or exceeded across much of the
adjacent plains. And after that system passes, we'll see some
quasizonal flow through next weekend. Meaning things should get a
little quieter for awhile. Don't count on it lasting, though.
Regrading sensible weather, highs Tuesday and Wednesday will be
about 10 degrees above normal under southwesterly flow aloft.
Would be warmer but there could be extensive cirrus near us ahead
of this system. May see some showers across southeastern New
Mexico and the northern Permian Basin late Tuesday/early Wednesday
but QPF will be scant. Then another Pacific front plows through
the region Thursday morning, dropping highs to slightly below
early March normals. Winds should subside Thursday evening, and
with lighter winds and very good radiational cooling expected,
lows Friday morning will be a bit on the nippy side, ranging from
the lower 20s near Tatum, NM to the mid 30s along the Rio Grande.
From there, temperatures trend to near normal with no
precipitation expected.
bc
&&
.AVIATION...
(00Z TAFS)
Issued at 454 PM CST Sun Feb 26 2023
Very strong southwest winds are overspreading all terminals with
the strongest winds at the western most terminals. Gusts up to
50-60 kts are possible through the early evening. As the highest
winds initially hit, blowing dust may drop visibility to IFR.
Visibilities will slowly recover after initially falling. Winds
begin to decrease, becoming westerly, after sunset but remain
strong. Winds decrease further after midnight.
&&
.FIRE WEATHER...
Issued at 341 PM CST Sun Feb 26 2023
* At request of local officials have issued a Red Flag Warning
for Southeast New Mexico until 8 PM MST.
* Elevated fire weather conditions expected all week...
The ongoing high wind event will make for IA concerns in any
ignition this afternoon and evening with ERCs at or below the 50th
percentile. There will be some RH recovery overnight, mitigating
concerns some, but Monday looks to be another breezy day,
especially from southeastern New Mexico south to the Big Bend.
Drying continues Tuesday with winds a bit stronger. Wednesday and
Thursday look to be the windiest days, but RH recovery will be
better and therefore fine fuels may bounce back a bit before the
Pacific front slams the area. IA concerns, however, will be
present all week. Obligatory PSA: emphasize to people to not be
buttheads and keep those lit cigarettes in their vehicles, not
carelessly tossed out onto fuels which could start a wildland
fire. Also check to see that those hauling trailers are not
dragging chains, and for folks to avoid activities which may
generate sparks like welding or trash burning or parking running
vehicles in tall grass.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 39 72 41 77 / 10 0 0 0
Carlsbad 34 70 40 71 / 0 0 0 0
Dryden 46 82 46 85 / 0 0 0 0
Fort Stockton 42 75 43 81 / 0 0 0 0
Guadalupe Pass 35 59 40 63 / 0 0 0 0
Hobbs 31 67 39 70 / 0 0 0 0
Marfa 33 68 35 76 / 0 0 0 0
Midland Intl Airport 38 72 42 76 / 0 0 0 0
Odessa 39 72 44 76 / 0 0 0 0
Wink 36 72 39 77 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 10 PM CST /9 PM MST/ Monday for Davis
Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
High Wind Warning until midnight CST tonight for Andrews-Borden-
Central Brewster County-Chinati Mountains-Chisos Basin-
Crane-Davis Mountains Foothills-Dawson-Eastern Culberson
County-Ector-Gaines-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves
County Plains-Scurry-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Wind Advisory until midnight CST tonight for Glasscock-Mitchell-
Reagan-Terrell-Upton.
NM...Red Flag Warning until 8 PM MST this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 9 PM MST Monday for Guadalupe Mountains
of Eddy County.
High Wind Warning until 11 PM MST this evening for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...84
LONG TERM....72
AVIATION...91Hazardous Weather Outlook National Weather Service Midland/Odessa TX 337 PM CST Sun Feb 26 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-272145- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 337 PM CST Sun Feb 26 2023 /237 PM MST Sun Feb 26 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A High Wind Warning is in effect for most of the region through this evening. Widespread damaging winds are possible, especially across the mountains and adjacent plains. Widespread blowing dust may greatly reduce visibility and produce hazardous travel conditions. A Wind Advisory is in effect for portions of the Permian Basin and Stockton Plateau this afternoon and evening. A Red Flag Warning is in effect for Southeast New Mexico until this evening for critical fire weather conditions. Elevated fire weather conditions are expected across the region into this evening, with localized critical fire weather conditions possible. A few strong to severe thunderstorms may be possible late this afternoon and evening, mainly over portions of the Western Low Rolling Plains. Large hail and damaging wind are the main concerns. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A High Wind Warning is in effect through Monday evening for the Guadalupe, Delaware and Davis Mountains. High winds are possible Tuesday through Friday, mainly across the Guadalupe and Delaware Mountains and adjacent plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The Lubbock radar (KLBB), 137 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
Mesonet Station Snyder 3E.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083293.